Alert archive / Vermont / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 10, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2014, 8:43 PM EDT for 6 counties in Vermont; Clinton County, Essex County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2014, 8:43 PM EDT (00:43 UTC)
- Expired
- Jul 8, 2014, 9:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
Counties Clinton County, NY, Essex County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 3 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 6:27 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:46 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 8, 7:46 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 746 PM EDT TUE JUL 8 2014 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE REGION THROUGH MIDNIGHT TONIGHT...BEFORE DISSIPATING. THE THREAT FOR LOCALIZED DAMAGING WINDS AND HEAVY DOWN POURS WILL BE POSSIBLE WITH THE STRONGER STORMS...ESPECIALLY ACROSS NORTHERN NEW YORK. A TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS THE NORTH COUNTRY THROUGH FRIDAY. THIS WILL RESULT IN COOLER AND DRIER ACROSS OUR REGION...WITH NEAR NORMAL TEMPERATURES ANTICIPATED. AN ISOLATED SHOWERS WILL BE POSSIBLE ON WEDNESDAY...BEFORE SURFACE HIGH PRESSURE BUILDS DIRECTLY OVERHEAD BY THURSDAY AND CONTINUES INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 635 PM EDT TUESDAY...UPDATED ZNS TO MENTION SVR THUNDERSTORM WATCH #405 UNTIL 04 UTC FOR ALL OF OUR CWA. WATCHING A LINE OF SVR THUNDERSTORMS ACRS EASTERN LAKE ONTARIO...WHICH IS ABOUT TO ENTER SOUTHWEST SAINT LAWRENCE COUNTY ATTM. LAPS INSTABILITY SHOWS SFC BASED CAPE VALUES BTWN 800-1200 J/KG AND 0 TO 6 KM SHEAR INCREASING TO 45 TO 55 KNOTS. HAVE NOTED VAD OFF KTYX OF 70 KNOTS AT 85H/925MB...INDICATING THE MAGNITUDE OF THE DESCENDING REAR INFLOW JET. THIS DEVELOPING APEX OF THE BOW ECHO IS EXPECTED TO IMPACT SOUTHERN SAINT LAWRENCE COUNTY BY 715 PM AND INTO THE CENTRAL DACKS BY 800PM. WIDESPREAD DAMAGING WINDS ARE LIKELY WITH POWER OUTAGES AND TREES DOWN...ESPECIALLY NORTHERN NY. STILL SOME UNCERTAINTY HOW MUCH THE LINE HOLDS TOGETHER ACROSS THE CPV AND INTO CENTRAL/EASTERN VT...AS WE WILL BE DECREASING OUR LLVL INSTABILITY WITH THE LOSS OF SFC HEATING. WL MENTION DAMAGING WINDS THRU MOST OF VT...BUT THE HARDEST HIT AREAS WL BE NORTHERN NY INTO THE WESTERN CPV. REST OF FCST IN GOOD SHAPE WITH LIKELY TO CAT POPS EXPECTED THRU MIDNIGHT...BEFORE TAPERING OFF TO SCATTERED SHOWERS. TEMPS WL QUICKLY DROP BACK INTO THE 60S BEHIND THE SFC COLD FRNT. PREVIOUS FCST DISCUSSION BELOW... AN ACTIVE EVENING EXPECTED ACROSS THE NORTH COUNTRY WITH STRONG TO SEVERE STORMS LIKELY. DAMAGING WINDS WL BE THE PRIMARY SVR WEATHER THREAT...WHICH MAY CAUSE POWER OUTAGES AND DOWN TREES...ESPECIALLY NORTHERN NY INTO THE CPV. SYNOPTIC SCALE SHOWS DEVELOPING MID/UPPER LVL TROF ACRS THE CENTRAL GREAT LAKES WITH POTENT 5H VORT LIFTING FROM WESTERN NY INTO THE SLV BY 03Z TONIGHT. THIS ENERGY WL COMBINED WITH FAVORABLE LOW TO MID LVL WIND PROFILES TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND STORMS ACRS OUR FA FROM 21 UTC TO 06Z TONIGHT. THE LIMITING FACTOR WITH REGARDS TO HIGH END SVR WL BE AMOUNT OF INSTABILITY AND TIMING OF SYSTEM...FEEL BEST CHC FOR DAMAGING WINDS OF 60 MPH OR GREATER WL BE ACRS NORTHERN NY INTO THE CPV. THE LINE OF STORMS SHOULD WEAKEN ACRS CENTRAL/EASTERN VT AS INSTABILITY DECREASES FROM THE LOSS OF SFC HEATING. HAVE ALREADY NOTED SFC BASED CAPE PARAMETERS DECREASING AS MID LVL CLOUDS MOVE INTO OUR REGION...WITH LAPS SHOWING VALUES BTWN 1500 AND 2000 J/KG...THIS COULD LIMIT AREAL COVERAGE/INTENSITY OF STORMS ACRS OUR CWA. WL CONT TO MENTION DAMAGING WINDS IN FCST THRU 04Z TONIGHT...MAINLY FROM THE CPV AND POINTS WESTWARD. MANY OF THE MESO MODELS SHOW A CONVECTIVE LINE OF STORMS DEVELOPING ACRS WESTERN NY/PA THIS AFTN...QUICKLY LIFTING NE AND IMPACTING OUR REGION BTWN 21Z AND 03Z THIS EVENING...WITH GREATEST PROGGED COMPOSITE REFLECTIVITY STRUCTURES ACRS NORTHERN NY. OTHERWISE...WL TAPER LIKELY/CAT POPS TO CHC WORDING AFT MIDNIGHT WITH TEMPS DROPPING BACK INTO THE 50S MTNS TO 60S VALLEYS. SFC GRADIENT SHOULD PREVENT WIDESPREAD FOG FORMATION. MAYBE A FEW PATCHY AREAS IN THE DEEPER VALLEYS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... AS OF 415 PM EDT TUESDAY...MID/UPPER LVL TROF WL BUILD ACRS THE NE CONUS FOR WEDS THRU THURS NIGHT...RESULTING IN MUCH COOLER AND DRIER AIR...ESPECIALLY BY THURS. LATEST PROGS CONT TO SHOW ANOTHER 5H VORT IN THE FLW ALOFT...ALONG WITH A RIBBON OF ENHANCED 850 TO 500MB RH...WHICH MAY PRODUCE AN ISOLATED TO SCATTERED THREAT FOR SHOWERS ON WEDS. INSTABILITY IS LIMITED...SO ANTICIPATING ISOLATED/SCATTERED SHOWERS WITH AN EMBEDDED RUMBLE OF THUNDER...BEST SFC BASED CAPE IS WELL TO OUR SOUTH. CWA WL BE UNDER LLVL CAA ON WEDS...WITH PROGGED 85H TEMPS DROPPING BTWN 8C (SLV) TO 12C (CT RIVER VALLEY)...SUPPORTING HIGHS IN THE 60S DACKS TO L/M 70S SLV/NEK/MTNS OF VT...MID/UPPER 70S CPV...TO L80S NEAR VSF. EXPECTING TEMPS MAINLY IN THE U40S TO U50S ON WEDS NIGHT...WITH PARTLY CLOUDY SKIES. BY THURS INTO THURS NIGHT...1024MB SFC HIGH PRES BUILDS DIRECTLY OVERHEAD...WITH MID/UPPER LVL TROF AXIS ACRS OUR CWA. THIS ULVL SUPPORT WL COMBINED WITH SOME SFC HEATING/LEFTOVER BL MOISTURE TO PRODUCE DIURNALLY DRIVEN CUMULUS CLOUDS...ESPECIALLY ACRS THE TRRN ON THURS. PROGGED 85H TEMPS FALL ANOTHER COUPLE OF DEGREES AND RANGE BTWN 6-9C ON THURS...SUPPORTING HIGHS IN THE 60S MTNS TO 70S VALLEYS. A COOL NIGHT IS ANTICIPATED ON THURS NIGHT WITH SOME FOG POSSIBLE...WITH LIGHT WINDS AND CLR SKIES...TEMPS WL FALL BACK INTO THE U30S/L40S COLDER VALLEYS TO U40S/L50S CPV/UHI. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 416 PM EDT TUESDAY...THIS PERIOD WL FEATURE A TRANSITION BTWN MID/UPPER LVL TROF INTO A FAST WESTERLY FLOW ALOFT...BEFORE ANOTHER TROF DEVELOPS BY EARLY NEXT WEEK. TIMING OF INDIVIDUAL S/W FEATURES IN THE FLW ALOFT AND AMOUNT OF AVAILABLE MOISTURE WL BECOME INCREASINGLY MORE DIFFICULT ON SAT/SUN INTO EARLY NEXT WEEK. SFC HIGH PRES SHOULD KEEP FRIDAY AND SATURDAY DRY WITH TEMPS NEAR NORMAL ON FRIDAY AND SLIGHTLY ABOVE NORMAL VALUES BY SATURDAY. THE THREAT FOR SHOWERS/STORMS INCREASES ON SUNDAY INTO MONDAY...ASSOCIATED WITH EMBEDDED S/W ENERGY AND SFC BOUNDARY. BEST CHC FOR THUNDERSTORMS WL BE NEXT MONDAY...WHEN THE COMBINATION OF ULVL SUPPORT INTERACTS WITH BEST LLVL INSTABILITY. WL KEEP POPS AT CHC FOR SUNDAY/MONDAY AND WAIT FOR BETTER TIMING WITH TROF DEVELOPMENT BEFORE INCREASING TO LIKELY. PROGGED 85H TEMPS WARM BTWN 14-16C AHEAD OF APPROACHING BOUNDARY BY 00Z MONDAY...SUPPORTING HIGHS MAINLY IN THE 80S. SOME INCREASE IN LLVL MOISTURE WITH DWPTS WARMING BACK INTO THE 60S...WL INCREASE THE HUMIDITY VALUES...ESPECIALLY BY SUNDAY NIGHT INTO MONDAY. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... THROUGH 00Z THURSDAY...SEVERE THUNDESTORM WATCH UNTIL MIDNIGHT FOR THE POTENTIAL OF DAMAGING WINDS OF 50KTS OR GREATER. HAVE INCLUDED VRB 20-30KT GUSTS 40-50KT FOR AN HOUR OR SO. WINDS WILL PROBABLY GUST OUT OF A WESTERLY DIRECTION, BUT TOO UNCERTAIN TO BE SPECIFIC. BEST GUESS IS STARTING AROUND 00Z AT KPBG/KSLK/KMSS AND 0030Z AT KBTV AND 0130 AT KRUT AND 02Z AT MPV. HAVE OBSERVED WINDS GUSTED TO 57KT AT KGTB EARLIER AT NEAR 23Z. FLIGHT CONDITIONS WILL LIKELY BE LOWERED TO IFR AT TIMES FOR ABOUT AN HOUR BUT WITH SOME UNCERTAINTY KEPT IT IN FOR A COUPLE HOURS. WILL HANDLE STORMS WITH TEMPO GROUPS AS THEY DEVELOP. WINDS WILL ONCE AGAIN BE GUSTY OUT OF THE SOUTHWEST ON WED AFTER 12Z WITH A SCT CLOUD DECK. SOME CHANCE OF -SHRA/TSRA AGAIN WED BUT NOT CONFIDENT ENOUGH TO INCLUDE IN THE TAFS AT THIS TIME. OUTLOOK 00Z THURSDAY THROUGH SUNDAY... 00Z THU - SUN...VFR UNDER HIGH PRESSURE. ISOLATED TERRAIN DRIVEN MVFR SHOWERS POSSIBLE THURSDAY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...TABER NEAR TERM...TABER SHORT TERM...TABER LONG TERM...TABER AVIATION...NEILES/SISSON
Hazardous weather outlook, Jul 8, 6:34 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 634 PM EDT TUE JUL 8 2014 NYZ026>031-034-035-087-VTZ001>012-016>019-092245- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 634 PM EDT TUE JUL 8 2014 ...SEVERE THUNDERSTORM WATCH 405 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 8, 7:55 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
755 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG CRANBERRY LAKE 44.22N 74.84W
07/08/2014 ST. LAWRENCE NY EMERGENCY MNGR
TREES DOWN. FROM NY STATE OEM. TIME ESTIMATED FROM
RADAR.
&&
EVENT NUMBER BTV1400100
HANSONLocal storm report, Jul 8, 8:01 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
801 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM FUNNEL CLOUD POTSDAM 44.67N 74.98W
07/08/2014 ST. LAWRENCE NY PUBLIC
FUNNEL CLOUD REMAINED ALOFT. REPORT RELAYED FROM NWS
ALBANY.
0757 PM TSTM WND DMG CANTON 44.60N 75.17W
07/08/2014 ST. LAWRENCE NY TRAINED SPOTTER
LARGE TREE LIMBS DOWN
&&
EVENT NUMBER BTV1400101
EVENT NUMBER BTV1400102
HANSONLocal storm report, Jul 8, 8:06 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
806 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 5 SW POTSDAM 44.62N 75.05W
07/08/2014 E80 MPH ST. LAWRENCE NY PUBLIC
TREES DOWN
&&
EVENT NUMBER BTV1400103
HANSONLocal storm report, Jul 8, 8:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
817 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST POTSDAM 44.67N 74.98W
07/08/2014 E65 MPH ST. LAWRENCE NY PUBLIC
&&
EVENT NUMBER BTV1400104
HANSONLocal storm report, Jul 8, 8:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
821 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND GST SARANAC LAKE 44.33N 74.13W
07/08/2014 E60 MPH FRANKLIN NY AMATEUR RADIO
&&
EVENT NUMBER BTV1400105
HANSONLocal storm report, Jul 8, 8:32 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
832 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG MOOERS 44.96N 73.58W
07/08/2014 CLINTON NY PUBLIC
TREES DOWN.
&&
EVENT NUMBER BTV1400106
HANSONThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:07 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 53 min |
| Jul 8, 8:58 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 62 min |
| Jul 8, 9:17 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Orange, Rutland, Washington, Windsor | 88 min |
| Jul 8, 9:45 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Franklin, Lamoille, Orleans and 1 more | 60 min |
| Jul 8, 10:02 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Essex, Lamoille, Orange, Orleans and 3 more | 88 min |
| Jul 8, 10:52 PM EDT | Special Weather Statement | BTV | Orange, Windsor | 53 min |
| Jul 9, 3:07 PM EDT | Special Weather Statement | BTV | Rutland, Windsor | 53 min |
| Jul 8, 8:14 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin, St. Lawrence | 61 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2014Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.